NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, January 28, 2015
Surgery or Continued Drugs?
I have been taking Prilosec for a number of years due to having a hiatal hernia. While the pills work fine I am concerned about the long term effects. I do take a calcium supplement due to lower calcium absoprption from the pills. Would surgery be a long-term viable solution? Thanks!
There is a reported small risk of any PPI* (Prilosec, Nexium, etc) causing bone thinning (osteoporosis) over many years. Usually actively taking calcium and vitamin D can help minimize this. Surgery is an option but only under certain conditions for example, weak muscles at lower esophagus etc. If you wish to consider surgery, you should talk to your doctor or seek a gastroenterologist who can explain the tests and help decide whether surgery is a good option.
*PPI - proton pump inhibitor
D Roy Ferguson, MD
Associate Professor of Medicine
School of Medicine
Case Western Reserve University